MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 URETERAL STENTS; UNKNOWN URETERAL STENT

C.R. BARD, INC. (COVINGTON) -1018233 URETERAL STENTS; UNKNOWN URETERAL STENT
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/30/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient with a transplanted kidney needed percutaneous stenting of the ureter.During placement, a catheter was used to push the stent into place in the ureter over a stiff guidewire.Despite the stiffness of the guidewire, which cannot be stiffer due to vulnerable tissue in the kidney, the radiopaque tip of the catheter broke and must have been left inside the renal pelvis for future surgical removal.Per follow-up information received from ibc on 18aug2023, stated that the broken off tip of the push catheter was extracted from the kidney surgically via percutaneous nephrolithotomy.The extracted broken off tip was not sterilized, but it was in a small container.There was no cytotoxic material, but it might have traces of blood.The patient impact was that the patient had to undergo a percutaneous nephrolithotomy (pnl) procedure in general anesthesia, where they extracted the broken off tip via a percutaneous access into the kidney pelvis.No complications happened during this procedure, but there was inherent risk associated with it.There were two other occurrences of tips breaking off and they could be extracted with cystoscopic access through the ureter, also in general anesthesia.Per follow-up information received from ibc on 25aug2023, stated that the tip snapped off the pusher catheter and stayed inside the patient until surgically removed.The rest of the pusher catheter could be retracted as usual.Per follow-up information received from ibc on 04sep2023, stated that they have the broken off tip of the push catheter, used and extracted from the kidney surgically (via percutaneous nephrolithotomy).It was not sterilized, but it is in a small container.No cytotoxic material, but might have traces of blood.Per mail received from customer on 06sep2023, stated that there were three occurrences in total at the institution.Each happened to a different patient on different dates like (b)(6) 2022, (b)(6) 2023 and (b)(6) 2023.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
The reported event is confirmed cause unknown.Visual evaluation noted sample was visually inspected in the laboratory, and it was noticed that there are 4 indentations; two are in the mid-section and other two are in the proximal end of the black tip.There are no traces of the orange welded tube.Dimensional evaluation noted the id and od of the tip were measured resulting in an id of 0.043" and an od of 0.010760".Although an exact root cause could not be determined a potential root cause could be material selection.The lot number is unknown.Therefore the device history record could not be reviewed.A labelling review is not required as no material number was provided.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: the actual/suspected device was inspected.
 
Event or Problem Description
It was reported that a patient with a transplanted kidney needed percutaneous stenting of the ureter.During placement, a catheter was used to push the stent into place in the ureter over a stiff guidewire.Despite the stiffness of the guidewire, which cannot be stiffer due to vulnerable tissue in the kidney, the radiopaque tip of the catheter broke and must have been left inside the renal pelvis for future surgical removal.As per follow-up information received from ibc on 18aug2023, stated that the broken off tip of the push catheter was extracted from the kidney surgically via percutaneous nephrolithotomy.The extracted broken off tip was not sterilized, but it was in a small container.There was no cytotoxic material, but it might have traces of blood.The patient impact was that the patient had to undergo a percutaneous nephrolithotomy (pnl) procedure in general anesthesia, where they extracted the broken off tip via a percutaneous access into the kidney pelvis.No complications happened during this procedure, but there was inherent risk associated with it.There were two other occurrences of tips breaking off and they could be extracted with cystoscopic access through the ureter, also in general anesthesia.As per follow-up information received from ibc on 25aug2023, stated that the tip snapped off the pusher catheter and stayed inside the patient until surgically removed.The rest of the pusher catheter could be retracted as usual.As per follow-up information received from ibc on 04sep2023, stated that they have the broken off tip of the push catheter, used and extracted from the kidney surgically (via percutaneous nephrolithotomy).It was not sterilized, but it is in a small container.No cytotoxic material, but might have traces of blood.As per mail received from customer on 06sep2023, stated that there were three occurrences in total at the institution.Each happened to a different patient on different dates like (b)(6) 2022, (b)(6) 2023 and (b)(6) 2023.

Brand Name
URETERAL STENTS
Common Device Name
UNKNOWN URETERAL STENT
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key17836076
Report Number1018233-2023-07126
Device Sequence Number12679369
Product Code FAD
UDI-Device Identifier00801741015885
UDI-Public(01)00801741015885
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K983498
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2023
Supplement Date Received by Manufacturer10/24/2023
Initial Report FDA Received Date09/28/2023
Supplement Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown